CSN Login
Members Online: 7

2nd round of chemo - what to expect

jax568
Posts: 58
Joined: Aug 2011

My husband is going for his second round on Monday. He tolerated 1st round really well. I am wondering when do the effects of chemo really start to take its toll.

Jackie

hopper52's picture
hopper52
Posts: 117
Joined: Apr 2011

My chemo regimin was cisplatin and Xeloda (a pill form of 5FU). I did mine concurrent with radiation so I'm not sure if my side effects were from the chemo, radiation or both, but I didn't really start feeling the effects until about 3-4 weeks into treatment. Then it was a general feeling of nausea, fatigue and a severe loss of appetite. Between diagnosis in April and now, I've went from about 205 lbs to 165 lbs. About the 4th week of radiation, swallowing became a real issue to the point I was having trouble swallowing my pills. I was unable to have a J-Tube put in because I'm on Plavix and my cardiologist wouldn't approve coming off. I guess the biggest thing was the loss of appetite. Food just didn't appeal to me.....I could eat 3 or 4 bites and then lose any interest in eating. I drank plenty of shakes with protein but obviously not enough. I finished my treatments on July 6th and the effects stuck with me for the next several weeks. It's only been the last two weeks that I've been able to eat "normally" but still not to the point where I'm gaining weight but I'm maintaining it now.

Michael Daniels (T3N0M0)
Brandon, FL

Wpturner05
Posts: 120
Joined: Aug 2011

Jackie,

What is his current regimen again?

TerryV's picture
TerryV
Posts: 915
Joined: Jul 2011

Nick's chemo regime was cisplatin followed by 96 hours of 5FU. all done inpatient. During Round 1, he was like an energizer bunny - walking constantly, venturing outside, and smiling most of the time.

Round 2 was an almost immediate difference. He was out of the bed once to venture to the "chemo garden" - a wonderful retreat provided by the hospital. Other than that, I don't recall seeing him out of the hospital bed for more than treks to the restroom. Hair loss (increased shedding really, not clumps) began during the 2nd chemo. Nausea was more frequent and stronger during 2nd chemo. Same with fatigue. Recovery time was slower.

After chemo and back home - nausea and fatigue were constant.

Sleep helped with his fatigue, Compazine helped with the nausea. I've also heard good things about ginger. Oh, and we tried the pressure wristbands sometimes recommended to pregnant women for morning sickness. Those did help Nick. Whatever works, right?

paul61's picture
paul61
Posts: 1111
Joined: Apr 2010

Jackie,

I had six rounds of chemotherapy with cisplatin, epirubicin, and 5 FU. The side effects of chemo are typically cumulative. However, you can talk to two different people that have the same chemotherapy protocol, and they have very different experiences in terms of the types and severity of their side effects. I think part of this is a result of genetics and part may be the result of that person taking a proactive approach in managing their side effects.

My primary side effects were fatigue, nausea, mouth soreness, and diarrhea. Over time I learned that managing my lifestyle, diet, and medications had a significant impact on the severity of my side effects. I learned that, working with my oncologist, and with lots of help from my wife, I could have a positive impact on my side effects.

I found that getting out of bed and getting some exercise every day helped with fatigue. I know that sounds like a contradiction, but it seemed that the more sedentary I became the more tired I felt. So even on days when I did not feel like it I tried to at least take a short walk and I would invariably feel better afterward. I also found that my level of hydration had a lot to do with how fatigued I felt. The last three cycles of my chemo I worked out a program with my oncologist that included coming into the infusion center for IV hydration three days after each infusion of cisplatin and epirubicin. This really helped me feel less fatigued.

I found that nausea would be the worst two days after my cisplatin / epirubicin infusion. I took a drug called Emend and two other anti-nausea medications that helped a lot. I found that I needed to take these drugs on a schedule for at least three days after each infusion. It was important for me to stay ahead of the nausea and not wait until I felt nauseous. On days during the two weeks between cisplatin / epirubicin infusions when I was just on the 5 FU pump I would take an anti-nausea medication before I got out of bed, since my nausea was more pronounced in the morning. I also found that drinking “flat ginger ale” with the carbonation gone helped my stomach feel better.

I found that gargling with a solution of salt water and baking soda helped with mouth soreness significantly. Here is a recipe:

http://www.chemocare.com/managing/mouth_sores_due_to_chemotherapy.asp

I also used a toothpaste and mouthwash by a company called Biotene that is specifically designed for people with dry sensitive mouth tissues. It is available at WalMart and most drug stores.

I found I would get diarrhea approximately three days after a cisplatin / epirubicin infusion and it would last about four days. My oncologist prescribed a medication called Lomotil that I took in the morning and prior to each meal during this time. Again; proactive medication rather than waiting for the onset of the symptoms, made this much more manageable. I also learned it just made sense to stay close to home during this time.

I guess my long winded message here is that although everyone has different reactions to chemotherapy, there are some common side effects. That, working with your oncologist, you can get better at managing the side effects to offset the cumulative effect of chemotherapy.

Best Regards,

Paul Adams
McCormick, South Carolina

DX 10/22/2009 T2N1M0 Stage IIB
12/03/2009 Ivor Lewis
2/8 through 6/14/2010 Adjuvant Chemo Cisplatin, Epirubicin, 5 FU
6/21/2010 CT Scan NED
3/14/2011 CT Scan NED

Life may not be the party we hoped for, but while we are here we might as well dance!

jax568
Posts: 58
Joined: Aug 2011

Day 1 is Docetaxel & Fluorouracil (is this the same as the 5FU I've seen talked about) also Leucovorin.
Day 3 is Cisplatin. with steriods and 3 days of Emend.

My husband has been to work everyday. He plans on going to work on Monday straight after chemo. I am just so nervous he won't be able to do it. He works 12 hour days. I haven't shared my fear of this. I just hope he does well.

He has been very good with eating and hydration. Do you find there are certain foods that help with side effects?

Paul- I love your last line about life and the party. I find myself repeating this every so often. Thanks.

hopper52's picture
hopper52
Posts: 117
Joined: Apr 2011

I've continued to work in a labor intensive environment even while I was doing my treatments. I work 10 hour days. I had to back off a little and go to a 30 hours week when the fatigue was really bad (about the last 3-4 weeks of my treatment). Also, I would have to go lay down for 15-20 minutes a couple of times a day. My boss was very accomodating. I felt like I had to work.....it helped me keep my mind off the cancer. If I sat at home, my mind would really start playing games with me. As long as he can handle it physically, he should be fine. I consider being able to work therapeutic.

I didn't notice......is he doing radiation also. It's the radiation that really zaps the energy, or at least for me it was.

Michael Daniels (T3N0M0)
Brandon, FL

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network